Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 154, NWS Dodge City, KS

June 3, 1996Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 1996, 1:42 PM CDT for Grant County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1996, 1:42 PM CDT (18:42 UTC)
Expired
Jun 3, 1996, 2:15 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:00 PM CDTHail 1Ulysses, KS
Jun 3, 2:13 PM CDTHail 1.75Johnson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 031843
SVRDDC
KSC067-031915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
142 PM CDT MON JUN 3 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...GRANT COUNTY
 
AT 141 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 7 MILES WEST OF ULYSSES MOVING EAST SOUTHEAST AT 30
MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 ULYSSES                          BY 155 PM CDT
 HICKOK                           BY 210 PM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

STOUT/MACVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:29 AM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 3:29 AM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT MON JUN 3 1996

MAIN FCST THIS AM IS PRECIP CHANCES MONDAY NIGHT INTO TUESDAY MORNING
OVER CWA.

CURRENTLY...SAT IMAGERY SHOWING ACCAS MOVING INTO CWA FROM NW.  EXPECT
THIS NOT TO PRODUCE ANY PRECIP OVER AREA THIS AM UNLIKE YESTERDAY
MORNING.  THEREFORE HAVEN/T INCLUDED ANY IN TODAY/S GROUP.

MODELS SEEM TO BE PRODUCING SIMILAR SOLNS TO UPCOMING WX ALTHO AS USUAL
MINOR DIFFERENCES DO EXIST.  HAVE USED BITS AND PIECES FROM EACH.
REAL WEATHER TO BEGIN OVER CWA AFTER MIDNIGHT AS UVV/S ASSOC WITH
UPSTEAM S/W BEGIN TO MOVE OVER AREA.  LOW-LEVEL MOISTURE NOT TOO
IMPRESSIVE...HOWEVER...WITH THIS PESKY NW FLOW...MID 50/S DEWPTS HAVE
BEEN ALL IT TAKES TO GET SOME TRW TO FIRE.  THINK ACTION TO BEGIN OVER
NW PORTIONS OF CWA SHORTLY AFTER MIDNIGHT AND SPREAD EAST AND
SOUTHEAST.  EXTENT OF TRW INTO EXTREME SW KS IS HARD TO GET A FEEL FOR
RIGHT NOW.

THESE TRW COULD POTENTIALLY BE SVR.  NTRANS/GARP SUGGESTING HIGH
INSTABILITY WITH MODERATE TO HIGH HELICITIES.  CERTAINLY THE POTENTIAL
WILL EXIST FOR SUPERCELLS PRODUCING LARGE HAIL...POSSIBLY MORE PER SPC
DISC.

TEMP GUIDANCE IS IN THE BALLPARK...WON/T ARGUE WITH IdT.

THX TO TOP,GLD,ICT FOR COORD.

DDC 081/055 083/060 085 -33
GCK 082/054 084/059 086 -21
EHA 085/055 085/060 087 -2-
LBL 084/055 084/060 087 -2-
HYS 078/056 080/061 083 -33
P28 084/059 085/063 086 -33

SEARCY

In the hours before

Local storm report, Jun 3, 8:48 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATES
NATIONAL WEATHER SERVICE  DODGE CITY KS
848 AM CDT MON JUN 3 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    NESS CITY                 KS   1.75 INCH HAIL
06/01/96   NESS                           REPORTED BY NESS COUNTY
                                          DISPATCHER IN NESS CITY

0538 PM    NESS CITY                 KS   1.75 INCH HAIL
06/01/96   NESS                           REPORTED BY AGTAP
                                          OBSERVER IN SOUTHWEST
                                          NESS CITY

0543 AM    NESS CITY                 KS   1.75 INCH HAIL
06/01/96   NESS                           REPORTED BY AGTAP
                                          OBSERVER IN NESS CITY
0543 PM    NESS CITY                 KS   1.75 INCH HAIL
06/01/96   NESS                           REPORTED BY DDC MIC AND
                                          SOO ON DAMAGE SURVEY IN
                                          NESS CITY

0716 PM    MONTEZUMA                 KS   0.75 INCH HAIL
06/01/96   GRAY                           REPORTED BY AGTAP
                                          OBSERVER IN MONTEZUMA

0731 PM    2N DEERFIELD              KS   0.75 INCH HAIL
06/1/96    KEARNY                         REPORTED BY AGTAP OBSERVER

0758 PM    12S GARDEN CITY           KS   0.88 INCH HAIL
06/01/96   FINNEY                         REPORTED BY SKYWARN HAM

0821 PM    12S GARDEN CITY           KS   0.75 INCH HAIL
06/01/96   FINNEY                         REPORTED BY GARDEN CITY
                                          EOC

0830 PM    16NW SUBLETTE             KS   0.75 INCH HAIL
06/01/96   HASKELL                        REPORTED BY PUBLIC

JOHNSON
Special weather statement, Jun 3, 11:11 AM CDT, 2 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON JUN 3 1996

A NEARLY STATIONARY FRONT OVER THE TEXAS PANHANDLE INTO SOUTHEAST
COLORADO WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
VERY UNSTABLE CONDITIONS EXIST ALONG THE FRONT AND THUNDERSTORMS HAVE
ALREADY BEEN OCCURRING OVER THE TEXAS PANHANDLE AND ARE DEVELOPING
FURTHER NORTH INTO SOUTHEAST COLORADO.  SOME OF THESE STORMS HAVE HAD
A HISTORY OF SEVERE WEATHER.  THUNDERSTORMS COULD DEVELOP OVER THE
SOUTHWEST CORNER OF SOUTHWEST KANSAS IN THE VICINITY OF ELKHART DURING
THE AFTERNOON HOURS.  SPOTTER ACTIVATION MAY BE NEEDED IN THIS AREA.

GE,RARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:07 PM CDTSevere Thunderstorm WarningDDCStanton53 min
Jun 3, 1:37 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Jun 3, 2:14 PM CDTSevere Thunderstorm WarningDDCGrant31 min
Jun 3, 2:27 PM CDTSevere Thunderstorm WarningDDCMeade33 min
Jun 3, 2:57 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jun 3, 2:58 PM CDTSevere Thunderstorm WarningDDCHaskell47 min
Jun 3, 3:03 PM CDTSevere Thunderstorm WarningDDCMeade32 min
Jun 3, 3:21 PM CDTSevere Thunderstorm WarningDDCStevens49 min
Jun 3, 3:29 PM CDTSevere Thunderstorm WarningDDCHaskell46 min
Jun 3, 4:01 PM CDTSevere Thunderstorm WarningDDCGrant34 min
Jun 3, 4:01 PM CDTSevere Thunderstorm WarningDDCHarper34 min
Jun 3, 4:38 PM CDTSevere Thunderstorm WarningDDCHamilton32 min
Jun 3, 5:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
Jun 3, 5:26 PM CDTSevere Thunderstorm WarningDDCStanton34 min
Jun 3, 5:44 PM CDTTornado WarningDDCStanton31 min
Jun 3, 6:15 PM CDTSevere Thunderstorm WarningDDCMorton50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.